Texas, 2006

Blizzard and Ice Storm in Texas, December 28 to 31, 2006

December 28 to 31, 2006 · NWS AMA · 11 events in 6 counties and zones

A strong and vigorous upper low moved across the Rockies and produced heavy snow and blizzard conditions along with freezing rain to the western and central Texas panhandle. and Cactus.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
6
Injuries
5
Property damage
$100,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A strong and vigorous upper low moved across the Rockies and produced heavy snow and blizzard conditions along with freezing rain to the western and central Texas panhandle. Five people were killed as a result of the winter storm and about one thousand seven hundred and seventy customers were without electricity in Dumas...Dalhart...Hartley...Sunray...Etter...Texline...Bushland...and Cactus. About one thousand customers were without electricity in Spearman...Vega...Adrian...and Wildorado. Motorists had to be rescued after becoming stranded by the heavy snow near Texline with four foot high snow drifts. Major roads and highways were closed due to the heavy snow including Interstate 40 west of Amarillo...U.S. Highway 87 north out of Dalhart...U.S. Highway 54 west out of Dalhart...and U.S. Highway 287 north out of Stratford. Three people were killed in Randall county involving a car and train accident with two people injured in the accident. Two other people were killed in separate car accidents with four people injured in both Potter and Randall counties...however one of those four injured on December 29, 2006 died exactly one month later on January 29, 2007 from her injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 28, 3:28 PM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Dec 28, 3:28 PM CST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
328 PM CST THU DEC 28 2006

.AVIATION...
MVFR CIGS EXPECTED THROUGH NEXT 24 HOURS WITH PERIODS OF BR AND IFR
CIGS. BIG ISSUE WILL BE PRECIP AND REDUCED VIS DUE TO RAIN OR SNOW
SHOWERS. APPEARS PRECIP WILL REMAIN LIQUID FOR MOST OF THE TAF
PERIOD...THERE IS SOME POTENTIAL OF SNOW SHOWERS EARLY IN THE
MORNING...BUT ANY FROZEN PRECIP WILL RETURN TO LIQUID BY THE LATE
MORNING. THE SNOW SHOWERS WILL BE HEAVIER IN THE NW PANHANDLES
INCLUDING DHT AND GUY AND MAY POSSIBLE REMAIN FROZEN ALL DAY FRIDAY.
SFC WINDS WILL REMAIN IN THE 5KT TO 15KT RANGE WITH THE STRONGEST
WINDS IN THE SE PANHANDLES. SFC LOW SITUATED ALONG THE CENTRAL TO NW
PANHANDLES WILL CONTINUE TO PROVIDE NORTHERLY WINDS ACROSS THE
NORTHERN PANHANDLES...AND SOUTHERLY WINDS ACROSS THE SOUTHERN
PANHANDLES.

JJB

&&

.PREV DISCUSSION... /ISSUED 319 PM CST THU DEC 28 2006/

DISCUSSION...
ATTM...A WARM FRONT EXTENDS FORM NEAR TCC TO NEAR GUYMON WHICH
EXTENDS SW TO A SURFACE LOCATED IN EAST CENTRAL NM...WHILE THE UPPER
LOW SITS AND SPINS OVER SRN AZ. THE UPPER LOW IS DEEPER...MUCH
SLOWER...AND THE TRACK FURTHER A BIT FURTHER SOUTH THAN EARLIER
MODEL RUNS INDICATED. THIS MEANS THAT THE SNOW WILL COME...BUT LATER
AND WITH MORE INTENSITY THAN EARLIER THOUGHT. CONFIDENCE IN THE
FORECAST IS HIGHER AS THE GFS AND NAM ARE FINALLY BECOMING MUCH MORE
SIMILAR WITH THE TRACK AND SPEED OF THIS SYSTEM. STILL BELIEVE THAT
THE NW TX PANHANDLE AND WESTERN OK PANHANDLE WILL SEE THE HEAVIEST
SNOW WITH 6 TO 12 INCHES. HOWEVER...THAT BAND OF HEAVIER SNOW MAY
ALSO OCCUR FURTHER SOUTH IF THE NAM TRACK AND MODEL PRECIP PROGS
VERIFY. REGARDLESS...4 TO 6 INCHES OF SNOW (POSSIBLY MORE) SEEMS
LIKELY FROM AMARILLO TO BEAVER.

ONLY RAIN SHOWERS EXPECTED TONIGHT AND MAYBE A RUMBLE OF THUNDER.
RAIN TRANSITIONING TO SNOW ACROSS THE EXTREME NW ZONES BY LATE
TONIGHT AND EARLY FRI. THIS WILL VERY GRADUALLY SPREAD EAST...WITH
RAIN CHANGING TO SNOW AROUND SUNSET FRI IN AMARILLO. SNOW WILL
ENCOMPASS THE ENTIRE FORECAST AREA BY SUNRISE SAT AND WILL
CONTINUE...HEAVY AT TIMES INTO SAT AFTN. THIS HAS THE POTENTIAL TO BE
A DANGEROUS WINTER STORM WITH NEAR BLIZZARD CONDITIONS POSSIBLE
FRIDAY NIGHT AND SATURDAY AS NORTHERLY WINDS OF 20 TO 30 MPH
ACCOMPANY THE SNOW. VERY HAZARDOUS DRIVING CONDITIONS ANTICIPATED.
WILL LET EVENING OR MIDNIGHT SHIFT ISSUE WARNINGS AND/OR ADVISORIES
ONCE THE NEW MODEL RUNS ARE IN AND THE WARNING /ADVISORY AREAS CAN BE
BETTER DEFINED.

TEMPS ARE TRICKY BUT BELIEVE TEMPS WILL BE VERY SLOW TO FALL TONIGHT
AS LLJ DEVELOPS AND MOISTURE INCREASES AHEAD OF THE SYSTEM. COLD
FRONT MOVES THROUGH AMA AROUND NOON FRIDAY AND TEMPS WILL BEGIN TO FALL.

WITH THE LAST THREE CONSECUTIVE RUNS...THE GFS IS MORE AGGRESSIVE IN
BRINGING ANOTHER UPPER SYSTEM THAT MAY AFFECT THE AREA ON TUE WITH
SOME LIGHT SNOW. THE MAIN DYNAMICS APPEAR TO BE SOUTH OF THE
AREA...BUT WENT AHEAD AND INCLUDED SLIGHT CHANCE POPS FOR THE SRN
HALF OF THE AREA...JUST TO ADVERTISE THAT THE POTENTIAL FOR SOME
ADDITIONAL LIGHT SNOW EXISTS.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WINTER STORM WATCH FROM FRIDAY EVENING THROUGH SATURDAY
     AFTERNOON FOR THE FOLLOWING ZONES: CARSON...DEAF SMITH...
     HANSFORD...HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...
     OLDHAM...POTTER...RANDALL...ROBERTS.

     WINTER STORM WARNING UNTIL 6 PM CST SATURDAY FOR THE FOLLOWING
     ZONES: DALLAM...HARTLEY...SHERMAN.

OK...WINTER STORM WATCH FROM FRIDAY EVENING THROUGH SATURDAY
     AFTERNOON FOR THE FOLLOWING ZONES: BEAVER.

     WINTER STORM WARNING UNTIL 6 PM CST SATURDAY FOR THE FOLLOWING
     ZONES: CIMARRON...TEXAS.

&&

14/09
Hazardous weather outlook, Dec 28, 1:00 PM CST, 5 hours before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CST THU DEC 28 2006

OKZ001>003-TXZ001>020-291200-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CST THU DEC 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON ACROSS THE
TEXAS AND OKLAHOMA PANHANDLES. A FEW STORMS COULD PRODUCE LARGE
HAIL AND DAMAGING WINDS...MAINLY OVER THE EASTERN HALF OF THE
PANHANDLES.

A STRONG UPPER LEVEL STORM WILL MOVE ACROSS THE SOUTHERN ROCKIES
TONIGHT. A WINTER STORM WARNING IS IN EFFECT FOR THE WESTERN AND
CENTRAL OKLAHOMA PANHANDLE AND THE NORTHWEST TEXAS PANHANDLE
STARTING TONIGHT. HEAVY SNOW CAN BE EXPECTED ACROSS THIS AREA
BEGINNING LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...

THE STRONG UPPER LEVEL STORM WILL MOVE ACROSS THE SOUTHERN PLAINS
FRIDAY THROUGH SATURDAY NIGHT. A WINTER STORM WARNING WILL CONTINUE
FRIDAY THROUGH SATURDAY FOR THE WESTERN AND CENTRAL OKLAHOMA
PANHANDLE AND THE NORTHWEST TEXAS PANHANDLE. HEAVY SNOW OF SIX TO
TEN INCHES CAN BE EXPECTED IN THIS AREA. ALSO...A WINTER STORM WATCH
IS IN EFFECT FRIDAY NIGHT THROUGH SATURDAY FOR THE EASTERN OKLAHOMA
PANHANDLE AND THE NORTHEAST...CENTRAL AND SOUTHWEST TEXAS PANHANDLE.
UP TO FOUR INCHES WILL BE POSSIBLE ACROSS THE WINTER STORM WATCH
AREA. WINDY CONDITIONS LATE FRIDAY THROUGH SATURDAY WILL CAUSE
BLOWING SNOW...REDUCED VISIBILITY AND HAZARDOUS WIND CHILL
TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGERS ARE ENCOURAGED TO PREPARE FOR A POTENTIALLY
STRONG WINTER EVENT...MAINLY FROM TONIGHT THROUGH SATURDAY NIGHT.

BROST

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy snow, 4 ice storm, 2 blizzard. Local standard time, as filed.

Heavy Snow, Dallam

When
December 28, 6:00 PM CST to December 30, 6:00 PM CST
Where
Dallam forecast zone
Reported by
Public
Coordinates
36.278, -102.602 (the zone’s center; the record gives no point)

Six inches of snow was estimated fourteen miles northwest of Dalhart with waist high drifts of at least six inches.

Heavy Snow, Dallam

When
December 28, 6:00 PM CST to December 30, 6:00 PM CST
Where
Dallam forecast zone
Reported by
Law Enforcement
Coordinates
36.278, -102.602 (the zone’s center; the record gives no point)

Five and a half inches of snow was estimated in Dalhart.

Heavy Snow, Dallam

When
December 28, 6:00 PM CST to December 30, 6:00 PM CST
Where
Dallam forecast zone
Reported by
COOP Observer
Coordinates
36.278, -102.602 (the zone’s center; the record gives no point)

Eighteen inches of snow was measured at Texline and the strong winds were producing four foot snow drifts.

Heavy Snow, Dallam

When
December 28, 6:00 PM CST to December 30, 6:00 PM CST
Where
Dallam forecast zone
Reported by
Fire Department/Rescue
Coordinates
36.278, -102.602 (the zone’s center; the record gives no point)

Twelve inches of snow was estimated in Texline with snow drifts of eight feet. Snow total was hard to estimate due to drifting.

Heavy Snow, Sherman

When
December 28, 6:00 PM CST to December 30, 6:00 PM CST
Where
Sherman forecast zone
Reported by
Trained Spotter
Coordinates
36.278, -101.893 (the zone’s center; the record gives no point)

Five inches of snow was estimated at Stratford with snow drifts to three feet.

Blizzard, Dallam

When
December 29, 4:36 PM CST to December 30, 6:00 PM CST
Where
Dallam forecast zone
Reported by
ASOS
Coordinates
36.278, -102.602 (the zone’s center; the record gives no point)

The Dalhart ASOS reported visibilities of less than or equal to one quarter of a mile...sustained wind gusts of greater than thirty-five miles an hour...and heavy snow.

Blizzard, Hartley

When
December 29, 4:36 PM CST to December 30, 6:00 PM CST
Where
Hartley forecast zone
Reported by
ASOS
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

The Dalhart ASOS reported visibilities of less than or equal to one quarter of a mile...sustained wind gusts of greater than thirty-five miles an hour...and heavy snow.

Ice Storm, Randall

When
December 29, 6:00 PM CST to December 31, 6:00 AM CST
Where
Randall forecast zone
Deaths
0 direct, 5 indirect
Injuries
0 direct, 5 indirect
Property damage
$68,000
Reported by
NWS Employee
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

Thirty-eight hundreds of an inch of ice from freezing rain and freezing drizzle was measured seven miles west southwest of Amarillo on tree limbs.

Ice Storm, Potter

When
December 29, 6:00 PM CST to December 31, 6:00 AM CST
Where
Potter forecast zone
Deaths
0 direct, 1 indirect
Property damage
$32,000
Reported by
Official NWS Observations
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

Four tenths of an inch of ice from freezing rain and freezing drizzle was measured at the National Weather Service Office in Amarillo six miles east of Amarillo.

Ice Storm, Potter

When
December 29, 6:00 PM CST to December 31, 6:00 AM CST
Where
Potter forecast zone
Reported by
Official NWS Observations
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

One half inch of ice from freezing rain and freezing drizzle was measured at the National Weather Service Office in Amarillo six miles east of Amarillo.

Ice Storm, Moore

When
December 29, 6:00 PM CST to December 31, 6:00 AM CST
Where
Moore forecast zone
Reported by
Law Enforcement
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

One quarter of an inch of ice was estimated in Dumas from freezing rain and freezing drizzle.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Ice Storm, Randall2006-12-3020MaleVehicle/Towed TrailerIndirect
Ice Storm, Randall2006-12-301MaleVehicle/Towed TrailerIndirect
Ice Storm, Randall2006-12-301FemaleVehicle/Towed TrailerIndirect
Ice Storm, Randall2006-12-2920FemaleVehicle/Towed TrailerIndirect
Ice Storm, Randall2007-01-2920FemaleVehicle/Towed TrailerIndirect
Ice Storm, Potter2006-12-2919MaleVehicle/Towed TrailerIndirect

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5660, 5661, 5663, 5664, 5666, 5695, 5696, 5668, 5669, 5670, 5693.